Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 19, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Aug 22, 2023, 4:44 PM EDT for 4 counties in Michigan. It took effect at Aug 23, 2023, 8:00 AM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2023, 4:44 PM EDT (20:44 UTC)
- In effect from
- Aug 23, 2023, 8:00 AM EDT
- Expired
- Aug 23, 2023, 8:48 PM EDT
- In force
- 13 hr
- Issued by
- NWS Grand Rapids, MI
Counties Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 381 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
202 WHUS43 KGRR 222044 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 444 PM EDT Tue Aug 22 2023 MIZ037-043-050-056-230445- /O.NEW.KGRR.BH.S.0019.230823T1200Z-230824T0300Z/ Mason-Oceana-Muskegon-Ottawa- 444 PM EDT Tue Aug 22 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. The south sides of piers will be especially dangerous on Wednesday. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
3 follow-up statements
279 WHUS43 KGRR 231506 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1106 AM EDT Wed Aug 23 2023 MIZ037-043-050-056-232315- /O.CON.KGRR.BH.S.0019.000000T0000Z-230824T0300Z/ Mason-Oceana-Muskegon-Ottawa- 1106 AM EDT Wed Aug 23 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. The south sides of piers will be especially dangerous on Wednesday. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
352 WHUS43 KGRR 231930 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 330 PM EDT Wed Aug 23 2023 MIZ037-043-050-056-240300- /O.CON.KGRR.BH.S.0019.000000T0000Z-230824T0300Z/ Mason-Oceana-Muskegon-Ottawa- 330 PM EDT Wed Aug 23 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. The south sides of piers will be especially dangerous on Wednesday. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...Through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
921 WHUS43 KGRR 240048 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 848 PM EDT Wed Aug 23 2023 MIZ037-043-050-056-240200- /O.CAN.KGRR.BH.S.0019.000000T0000Z-230824T0300Z/ Mason-Oceana-Muskegon-Ottawa- 848 PM EDT Wed Aug 23 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... Conditions have improved this evening and the statement is now cancelled. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 22, 3:25 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 22, 3:25 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
325 PM EDT Tue Aug 22 2023
LATEST UPDATE...
Short Term/Long Term/Marine
.SHORT TERM...(This evening through Wednesday night)
Issued at 325 PM EDT Tue Aug 22 2023
-- Possibly severe storms overnight with heavy rain --
Thunderstorms continue to be expected for areas mostly north of I-96
overnight with the severe threat decreasing as one moves from north
to south. This notion is supported both by NBM guidance and by the
22/12Z HREF 24 hour ensemble maximum updraft product available on
SPC's web page. This maximum updraft area coincides with WPC's
excessive rainfall marginal risk area. As mentioned previously,
severe thunderstorm hazards would lead with hail, especially early
if the storm mode remains relatively discrete into our northern
zones as suggested by the convection allowing models. A full blown
MCS is expected to blossom upscale, but models are quite consistent
with weakening this feature towards the morning hours as it dives
southward. This makes sense given that we expect an eastward
directed and persistent low level jet over northern Wisconsin
overnight. As the MCS moves away from this low level forcing and
becomes increasingly parallel to the lower tropospheric flow, this
will reduce the severe threat considerably but locally heavy rain
will continue to be a concern.
-- Oppressive heat and diminished air quality Wednesday --
A heat advisory is still planned for much of the forecast area
Wednesday. With the heat and significant incoming shortwave
radiation comes elevated ozone production. Please refer to the
Department of Environment, Great Lakes, and Energy website for
further details.
-- Low chances for severe storms Wednesday afternoon/evening --
HREF mean MUCAPE forecasts indicate a plume of 3500-4000 J/kg
instability poking into our western forecast area Wednesday
afternoon. However, near surface flow along with an ill-defined low
level jet both look slightly divergent and this will be accompanied
by continued capping from a hybrid subsidence/EML inversion. Given
less than optimal conditions for storms, we have carried relatively
low (20 percent) PoPs for this time - but as noted previously, the
conditional threat for severe weather remains relatively high with
all of the possible hazards being possible if any storms do manage
to develop.
.LONG TERM...(Thursday through Tuesday)
Issued at 325 PM EDT Tue Aug 22 2023
Some changes are in the offing. The strong upper ridge over the
Central U.S.-- responsible for numerous high temperature records to
the west/south of Michigan -- will steadily break down and retreat
to the west late this week. While the ridge will bring more
heat/humidity to West Michigan Thursday, the repositioning of the
upper ridge will allow northwest flow aloft to develop and this will
result in cooler and much drier weather this weekend into early next
week.
-- Heat and humidity continue Thursday --
A fair amount of uncertainty surrounds Thursday's forecast,
particularly as it pertains to thunderstorm chances and heat. Models
suggest we start the day with a west-east front draped across Lower
Michigan. Weakish large-scale forcing may be provided by mid level
impulses dropping into the region from the WNW /which will also serve
to flatten persistent upper ridge just to our west/. The low level
air mass will remain quite moist, and models support MLCAPEs in
excess of 2k J/kg. However, with very warm mid level air mass
centered in the vicinity of 800-700 mb, we may remain capped off
entirely to deep/moist convection in spite of moisture and
instability. Best chances for mainly late day storms will be over
western and northern parts of forecast area.
As for the heat -- with surface dew points still likely to be in the
70s, if we can realize enough sunshine to reach/exceed 90F, Heat
Advisory criteria may once again be a factor for Thursday for areas
south of a Grand Haven to Lansing line. Heat indices in these areas
may near 100F Thursday afternoon.
-- Cooler air arrives this weekend --
Thursday's surface front will drop south of the area by Friday, as a
stronger short wave aloft approaches the Great Lakes from the NW
late Friday. This is expected to supply scattered showers late
Friday into early Saturday. High pressure will then drop into the
upper Great Lakes by late Saturday and Sunday. This will result in
sunshine, daytime highs in the low-mid 70s, and nighttime lows in
the mid 40s to lower 50s for Saturday, Sunday, and Monday. Enjoy.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 134 PM EDT Tue Aug 22 2023
VFR conditions will generally prevail through the TAF period at
all sites, some some potential caveats late tonight. As for this
afternoon and early tonight, SCT-BKN mid level clouds will
continue to stream southeastward across the area. Light east winds
this afternoon will gradually veer to southeast tonight.
Then, after roughly 08-09Z tonight, potential for strong
thunderstorms /also approaching from the N and NW/ will need to be
closely monitored. Much uncertainty remains regarding this storm
evolution, though the best chance for storms at this time appears
to be at MKG/GRR/LAN. If storms materialize, some higher wind
gusts and brief ceiling/visibility reductions to MVFR or below
will be possible between 08-12Z.
&&
.MARINE...
Issued at 325 PM EDT Tue Aug 22 2023
Will be issuing a small craft advisory and beach hazards statement
starting tonight and lasting at least into Wednesday afternoon.
Guidance suggests a corridor of strong southeasterly flow
developing ahead of a thunderstorm complex overnight. Although
that direction is not favorable for nearshore wave growth, speeds
could be quite substantial. Then, the background flow veers
around to more of a southwesterly direction by Wednesday
afternoon, allowing for robust wave growth across all but our
southernmost marine zones.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory from noon Wednesday to 2 AM EDT Thursday for
MIZ056-057-064-065-071>073.
LM...None.
&&
SHORT TERM...TJT
LONG TERM...Smith
AVIATION...Smith
MARINE...TJTHazardous weather outlook, Aug 22, 6:25 AM EDT, 10 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 625 AM EDT Tue Aug 22 2023 LMZ844>846-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 231030- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Mason-Lake-Osceola-Clare-Oceana-Newaygo- Mecosta-Isabella-Muskegon-Montcalm-Gratiot-Ottawa-Kent-Ionia- Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-Calhoun- Jackson- 625 AM EDT Tue Aug 22 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chance of thunderstorms Wednesday morning with a few becoming strong to severe. There is also the threat of heavy rainfall along with these storms. Heat indices upwards of 102 will pose a threat for outdoor activities Wednesday and possibly Thursday .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ847>849-231030- Grand Haven to Whitehall MI-Whitehall to Pentwater MI- Pentwater to Manistee MI- 625 AM EDT Tue Aug 22 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms possible early Wednesday. Winds and waves hazardous to small craft will be possible Wednesday .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 4:12 AM EDT | Heat Advisory | GRR | Allegan, Barry, Calhoun, Kalamazoo, Kent, Ottawa and 1 more | 65 hr |
| Aug 22, 4:42 PM EDT | Small Craft Advisory | GRR | 28 hr |
Nearby
Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.